MAUDE Adverse Event Report: BAXTER HEALTHCARE CORPORATION EM 2400 MAIN MODULE; SYSTEM/DEVICE, PHARMACY COMPOUNDING

BAXTER HEALTHCARE CORPORATION EM 2400 MAIN MODULE; SYSTEM/DEVICE, PHARMACY COMPOUNDING
Catalog Number 2400M
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hyperglycemia (1905)
Date of Event 01/30/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported a patient received total parenteral nutrition (tpn) compounded by an automated compounding device em 2400 main module compounder.After administration of the tpn, the patient experienced higher than expected blood glucose levels.The patient's blood glucose level was "105 in the morning", a "bag was hung" at 18:00 hours and the patient's blood glucose level was found to be 282 at 21:42 hrs.It was further reported that "the providers opted to run a bag of d10/0.45ns on the compounder and give it to the patient".According to the reporter, the patient's blood glucose started to ¿trend back down¿.The patient was also initiated on ¿claf/vanc¿ antibiotics "to cover for potential infection".No additional information is available.
 
Additional Manufacturer Narrative
Additional information was added to h3 and h6.Additional information for h10: the exactamix black box data as well as the abacus bag label, mixcheck report, and physician¿s order were reviewed.The actual device was not returned to baxter for evaluation.Upon evaluation of the returned information, there is evidence the tube set was in user beyond the recommended 24-hour installation period, resulting in pump calibration errors and bags running overweight.Warnings were generated by the device indicating that the pump was not set up properly and that the ingredients had been hung beyond 24 hours.Furthermore, there is indication that upon changing the tube set and completing the setup wizard, the pump no longer received calibration errors and consistently ran bags within the facility-defined +/-3% of the ordered volume.The data provided shows that the subject bag produced by this compounder, without any environmental or physical interference, should have been acceptable for clinical use.However, the bag was created using an expired tube set.Evaluation of the orders and black box data revealed that the tube set was used beyond the recommended 24-hour-period which, as per product labelling, this has the potential to lead to delivery inaccuracies.To conclude, it is possible that use error of the tube set used with the compounder contributed to delivery inaccuracy of the tpn solution that caused or contributed to increase in blood glucose for the neonate.Since the sample was not returned it cannot be determined if the sample met specifications.As the most likely cause of this problem is considered use error, a label review was performed.The exactamix operator manual, provides the following message, ¿changing the tube set¿: "warning - to maintain delivery accuracy, the tube set must be replaced after it has delivered 150 l of fluid or been installed for 24 hours, whichever comes first".This is sufficient information to avoid this problem.Should additional relevant information become available, a supplemental report will be submitted.

Brand Name
EM 2400 MAIN MODULE
Common Device Name
SYSTEM/DEVICE, PHARMACY COMPOUNDING
Manufacturer (Section D)
BAXTER HEALTHCARE CORPORATION
deerfield IL
Manufacturer (Section G)
BAXTER HEALTHCARE - ENGLEWOOD
14445 grasslands dr
englewood CO 80112
Manufacturer Contact
25212 w. illinois route 120
round lake, IL 60073
2242702068
MDR Report Key16437293
Report Number1416980-2023-00667
Device Sequence Number3126978
Product Code NEP
UDI-Device Identifier00085412482637
UDI-Public(01)00085412482637
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number2400M
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2023
Supplement Date Received by Manufacturer03/29/2023
Initial Report FDA Received Date02/24/2023
Supplement Report FDA Received Date03/31/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
D10/0.45 NS
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale